Funnel Cloud, Towner
- When
- June 27, 1:10 PM CST
- Where
- Towner County, 3.9 mi WNW of Crocus
- Reported by
- Public
- Coordinates
- 48.720, -99.250
An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:19 AM CST, 9 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 419 AM CDT SAT JUN 27 2009 .DISCUSSION... MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED BETWEEN JMS AND FAR WITH AN INVERTED TROF EXTENDING ALONG A GFK TO HCO LINE. WHEN COMPARING THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM FORECAST ON THE PATTERN TRANSITIONS...SO ENDED UP USING A MODEL BLEND FOR THE FORECAST. THE NAM IS DOING BETTER ON PCPN PLACEMENT...SO PRIMARILY USED IT FOR POPS AND ENDED UP USING EITHER FORECAST CONTINUITY OR THE ADJMAVBC GUIDANCE FOR TEMPS. ALTHOUGH THE MAJORITY OF THE ACTUAL TSRA ACTIVITY IS NOW E OF THE AREA...STILL LEFT WITH A LARGE RAIN AREA...WITH EMBEDDED HEAVY RAIN SHOWERS...MOSTLY OVER THE MN SIDE. WITH THE LOW EXPECTED TO TRACK TO THE NE TODAY...WILL STILL HAVE THE PCPN HANGING AROUND THROUGH MUCH OF THE MORNING AND INTO THE AFTERNOON IN NW MN. THEN...A 500MB TROF MOVES INTO ND FOR THIS AFTERNOON AND EVENING...WITH SURFACE HEATING CREATING INSTABILITY IN CONJUNCTION WITH THE COLDER AIR ALOFT WHICH COULD SET OFF ANOTHER ROUND OF TSRA FOR LATE THIS AFTERNOON INTO TONIGHT ON THE ND SIDE. WITH THE COLDER TEMPS ALOFT...THESE STORMS WILL NEED TO BE WATCHED FOR THE POTENTIAL OF HAIL AND SPC HAS INCLUDED MUCH OF THE AREA IN A SLIGHT RISK. DID NOT PUT SVR WORDING IN THE GRIDS OR ZONES AT THIS TIME. LATER SHIFTS WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT AND ADD SVR WORDING IF NEEDED. FOR TONIGHT INTO SUN...THE SURFACE AND 500 MB LOW BECOME STACKED IN S ONT...KEEPING PARTS OF NW MN IN CYCLONIC FLOW. THUS...KEPT A SCHC FOR SHRA/TSRA IN FORECAST THROUGH SUN. SURFACE HIGH PRESSURE BUILDS INTO THE N PLAINS AND DOMINATES THE WEATHER FOR SUN NIGHT INTO WED...SO KEPT FORECAST DRY. THE NEXT LOW PRESSURE SYSTEM MOVES OUT INTO THE CENTRAL PLAINS ON THU...BUT WITH BEST INSTABILITY REMAINING S OF THE AREA AT THIS TIME...KEPT FORECAST DRY. && .AVIATION... IFR/MVFR CIGS AND VSBYS EXPECTED TO SLOWLY IMPROVE BY 18Z TODAY AS PCPN MOVES OUT OF THE AREA. WINDS TO TURN NW AND INCREASE TO AROUND 15 KTS...WITH GUSTS TO AROUND 25 KTS POSSIBLE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT SAT JUN 27 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. NG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 AM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD PARK RIVER 48.39N 97.74W
06/27/2009 WALSH ND EMERGENCY MNGR
WATER OVER ROAD AT COUNTY 12 NORTH OF PARK RIVER. WATER
OVER ROADWAY AT COUNTY 18 EAST OF HIGHWAY 18
0900 AM HEAVY RAIN LANKIN 48.31N 97.92W
06/27/2009 E7.00 INCH WALSH ND EMERGENCY MNGR
7 TO 7.5 INCHES OF RAIN IN THE LANKIN AREA. OVERLAND
FLOODING REPOTRED.
0900 AM HEAVY RAIN PARK RIVER 48.39N 97.74W
06/27/2009 E3.50 INCH WALSH ND EMERGENCY MNGR
3 TO 3.5 INCHES OF RAIN IN PASRK RIVER AREA LEADING TO
OVERLAND FLOODING.
&&
MEWENSThe national radar mosaic for the moment the first event began.
2 funnel cloud, 2 tornado, 2 hail, 1 lightning. Local standard time, as filed.
A brief tornado touchdown occurred.
A North Dakota Atmospheric Resource Board observer reported a brief touchdown north of their location. Another funnel cloud was visible to the east, but a tree line obscured the view of it.
Lightning struck a tree in south Grand Forks, which ignited an underground natural gain main. Flames up to ten feet high erupted out of the ground, until the gas line could be shut off.
There were two reports of dime sized hail, heavy rain, and wind speeds estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168124, 168125, 168128, 168126, 168129, 171723, 168130.